Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 97, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 9, 2018, 12:15 PM CDT for Clinton County, Marion County, Washington County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2018, 12:15 PM CDT (17:15 UTC)
- Expired
- Jun 9, 2018, 1:00 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Marion County, IL, Washington County, IL
The radar
The Evansville,IN radar (KVWX), 126 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 12:30 PM CDT | TSTM WND DMG | 1 Nw Centralia, IL | TREE KNOCKED DOWN A POWER POLE. DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WUUS53 KLSX 091715
SVRLSX
ILC027-121-189-091800-
/O.NEW.KLSX.SV.W.0097.180609T1715Z-180609T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1215 PM CDT SAT JUN 9 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East central Clinton County in south central Illinois...
Northeastern Washington County in south central Illinois...
Southwestern Marion County in south central Illinois...
* Until 100 PM CDT.
* At 1215 PM CDT, a severe thunderstorm was located near Wamac,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Centralia, Sandoval, Wamac, Central City, Irvington, Ashley,
Shattuc, Hoyleton, Hoffman, Junction City, Richview, Kell, New
Minden, Walnut Hill and Huegely.
This includes the following highways...
Interstate 57 in Illinois near exit 109.
Interstate 64 in Illinois near exit 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3847 8914 3830 8915 3847 8944 3864 8916
3848 8881
TIME...MOT...LOC 1715Z 288DEG 22KT 3851 8922
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky2 follow-up statements
403
WWUS53 KLSX 091751
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1251 PM CDT SAT JUN 9 2018
ILC027-189-091800-
/O.CAN.KLSX.SV.W.0097.000000T0000Z-180609T1800Z/
Clinton IL-Washington IL-
1251 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3848 8881 3847 8914 3849 8915 3860 8906
TIME...MOT...LOC 1750Z 288DEG 22KT 3844 8895
$$
ILC121-091800-
/O.CON.KLSX.SV.W.0097.000000T0000Z-180609T1800Z/
Marion IL-
1251 PM CDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN MARION COUNTY...
At 1250 PM CDT, a severe thunderstorm was located 8 miles northeast
of Woodlawn, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Centralia, Wamac, Kell and Walnut Hill.
This includes Interstate 57 in Illinois near exit 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 8881 3847 8914 3849 8915 3860 8906
TIME...MOT...LOC 1750Z 288DEG 22KT 3844 8895
HAIL...1.00IN
WIND...60MPH
$$
Kanofsky954
WWUS53 KLSX 091802
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
102 PM CDT SAT JUN 9 2018
ILC121-091812-
/O.EXP.KLSX.SV.W.0097.000000T0000Z-180609T1800Z/
Marion IL-
102 PM CDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3848 8881 3847 8914 3849 8915 3860 8906
TIME...MOT...LOC 1802Z 288DEG 22KT 3842 8888
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:49 AM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Jun 9, 5:49 AM CDT, 6 hours 26 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 549 AM CDT Sat Jun 9 2018 .SHORT TERM... (Through Late Tonight) Issued at 333 AM CDT Sat Jun 9 2018 Hot and humid conditions will continue today with highs of 10 to 15 degrees above normal. Heat indices will get close to 100 this afternoon across parts of the area where highs will be in the lower 90s combined with surface dew points in the upper 60s to lower 70s. There is more uncertainty with the convective trends today and tonight. Although the atmosphere will get quite unstable this afternoon, there are no well defined surface boundaries clearly evident or upper level forcing mechanisms. The operational models and CAMS also have varying precipitation solutions with little run to run continuity leading to a low confidence forecast of convection. There is currently a weak vorticity maximum just north of COU early this morning which should drop southeastward and may bring a few showers and storms to areas in and around the St Louis metro area this morning as the latest HRRR runs was depicting. Should have at least isolated to widely scattered showers/storms this afternoon into the early evening during peak heating with some of the CAMS showing the best coverage across southeast MO and southwest IL. There may be a brief break in the convective threat later this evening, but then there is a possibility of an MCS dropping southeastward into northeast MO and west central IL late tonight. The NAM model keeps most of the convection north of our forecast area late tonight, but some of the models do bring convection into at least the northern portion of the forecast area late tonight. With plenty of instability a few storms this afternoon may be capable of producing large hail and damaging winds. Later tonight there may be the potential for damaging winds with an MCS having a strong cold pool dropping southeastward into the forecast area, although by the time the convection gets into our forecast area it may be in the weakening stage. GKS .LONG TERM... (Sunday through Friday) Issued at 333 AM CDT Sat Jun 9 2018 Mesoscale features/forcing will largely drive the potential for thunderstorms from Sunday into early Monday. Given the NWP models ability to accurately depict this that far in advance, confidence is quite limited in forecast details. The uncontaminated mass fields would suggest the wavering synoptic scale front will stretch from the north-central Plains across IA and northern IL into the OH Valley on Sunday, possibly sagging into the north-northeastern part of the CWA late Sunday afternoon/night. There are also suggestions that a remnant outflow boundary and/or MCV may drift into northeast MO near daybreak on Sunday, and then possibly another MCV will track from NE MO into south central IL on Sunday afternoon. In the absence of significant clouds/lingering precipitation, there will be good heating with temps climbing into the upper 80s-low 90s, and a very unstable air mass will be present from the afternoon into the evening. The region from northeast MO across eastern MO and into western IL would appear to have the highest probability of thunderstorms through the day. This same corridor will also have the highest probability of showers and storms into Sunday night with potential for the synoptic front to sag into the area from the northeast as well as weak broad low level moisture convergence. Other than the possibility of some spotty showers/thunderstorms, especially in southwest IL, I think much of Monday will be dry and feature the hottest temps over the next 7 days. Present indications are that highs will be in the low-mid 90s and peak heat indices may touch around 100 in the St. Louis metro and surrounding areas of eastern MO and western IL. The progression of a broad upper trof from the northern Rockies across the northern Plains and into the Upper MS Valley will send a cold front into northeast/central MO very late Monday night. There is good agreement with the GFS/ECMWF that the cold front will then move through the remainder of the CWA on Tuesday. Attendant with the cold front will a chance of showers and thunderstorms. High pressure then settles into the area on Tuesday night. The models diverge on evolution of the large scale pattern during the later half of the week, but do support at least a continuation of above normal temps. Glass && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 524 AM CDT Sat Jun 9 2018 Scattered diurnal cumulus clouds should develop late this morning and this afternoon. At least isolated showers/storms should also develop in the UIN and STL areas this afternoon as the atmosphere becomes very unstable with daytime heating. With uncertainty as to coverage and timing, will just include VCTS in the tafs. There is the possibility of a complex of storms dropping southward into our area late tonight from IA. For now will just include VCTS in the UIN taf late tonight. Persistent south- southwesterly surface winds will continue through the forecast period. SPECIFICS FOR KSTL: Scattered diurnal cumulus clouds should develop late this morning and this afternoon. At least isolated showers/storms should also develop this afternoon as the atmosphere becomes very unstable with daytime heating. With uncertainty as to coverage and timing, will just include VCTS in the STL taf. Persistent south-southwesterly surface winds will continue through the forecast period. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 9, 4:40 AM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 440 AM CDT Sat Jun 9 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-100945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 440 AM CDT Sat Jun 9 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Isolated strong to severe storms are possible this afternoon and tonight across northeast, central, and eastern Missouri and west central and southwest Illinois. The primary threats are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday The chance of thunderstorms will continue for most of the area through Friday. Isolated strong to severe storms are possible on Sunday and Sunday night across northeast Missouri and western Illinois. Isolated strong to severe storms are also possible Monday afternoon and night across parts of central and northeast Missouri and west central and south central Illinois. The primary threats are large hail and damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and tonight. Glass
In the hours before
Local storm report, Jun 9, 11:46 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1146 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM HAIL 3 SW LAKESHIRE 38.51N 90.37W
06/09/2018 E0.75 INCH ST. LOUIS MO PUBLIC
&&
PWSpecial weather statement, Jun 9, 11:52 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service St Louis MO
1152 AM CDT SAT JUN 9 2018
ILZ100-101-091745-
St. Clair IL-Madison IL-
1152 AM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND NORTH
CENTRAL ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS UNTIL 1245 PM
CDT...
At 1152 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from East Alton to Brooklyn. Movement was southeast
at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Granite City, O'Fallon, Alton, East St. Louis, Collinsville,
Edwardsville, Fairview Heights, Glen Carbon, Shiloh, Wood River,
Troy, Bethalto, Maryville, Pontoon Beach, Caseyville, Washington
Park, Madison, Venice, East Alton and Fairmont City.
This includes the following highways...
Interstate 55 in Illinois near exit 23.
Interstate 64 in Illinois between exits 9 and 14.
This also includes Horseshoe Lake State Park.
LAT...LON 3857 8992 3863 9018 3865 9018 3868 9019
3877 9017 3880 9012 3883 9011 3885 9011
3887 9015 3891 9014 3883 8985
TIME...MOT...LOC 1652Z 299DEG 19KT 3886 9011 3864 9015
KanofskyLocal storm report, Jun 9, 11:54 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1154 AM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND GST WOOD RIVER 38.86N 90.08W
06/09/2018 E57 MPH MADISON IL PUBLIC
&&
PWLocal storm report, Jun 9, 12:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1201 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL 2 ESE COLUMBIA 38.44N 90.20W
06/09/2018 M1.00 INCH MONROE IL PUBLIC
&&
PWLocal storm report, Jun 9, 12:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 2 ENE SHREWSBURY 38.59N 90.29W
06/09/2018 E50 MPH ST. LOUIS CITY MO PUBLIC
STREET SIGNS BLOWN OVER.
&&
PWLocal storm report, Jun 9, 12:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 PM CDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM TSTM WND DMG 2 ESE COLUMBIA 38.44N 90.20W
06/09/2018 MONROE IL PUBLIC
GUTTERS AND SIDING DAMAGED.
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:06 AM CDT | Special Weather Statement | LSX | Macoupin | 24 min |
| Jun 9, 9:20 AM CDT | Special Weather Statement | LSX | Monroe | 40 min |
| Jun 9, 9:28 AM CDT | Special Weather Statement | LSX | Macoupin | 47 min |
| Jun 9, 10:51 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 39 min |
| Jun 9, 10:59 AM CDT | Special Weather Statement | LSX | Jersey | 61 min |
| Jun 9, 11:25 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 42 min |
| Jun 9, 11:34 AM CDT | Special Weather Statement | LSX | Fayette | 56 min |
| Jun 9, 11:36 AM CDT | Special Weather Statement | LSX | Brown | 24 min |
| Jun 9, 11:52 AM CDT | Special Weather Statement | LSX | Madison | 53 min |
| Jun 9, 12:33 PM CDT | Special Weather Statement | LSX | Pike | 57 min |
| Jun 9, 12:42 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 30 min |
| Jun 9, 12:49 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 24 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.